Low Haematocrit = anaemia, right?

I've just realised I've had low haematocrit for years, literally. And according to Mr Google this means anaemia. But I don't have low iron or ferritin or any of the other things I would associate with anaemia, so what kind of anaemia is this? And is it, or could it be, anything to do with my B12? Incidentally, I was assured I DIDN'T have anaemia when my B12 was first measured, but according to the blood tests (and the internet), I do have SOME kind of anaemia. Incidentally, other than a low neutrophil count, which has kind of run alongside this, I have no other 'dodgy' aspects to my blood - nothing that marks me as having pernicious anaemia (as far as I am aware!).

I'm just going to look anaemia up, but if anyone could point me in the right direction here I'd be most obliged.

6 Replies

oldestnewest
  • Chancery, low haematocrit can be due to iron, B12 &/or folate anaemia.

    labtestsonline.org/understa...

  • Hope you get an answer to this I have same problem, so annoying when doctors don't tell you what is going on,

  • Me too, Ozzie. My doctor seems to have a bad habit of ignoring blood test results. I think to get his attention they'd have to have police lights and a siren going off...

  • Hi Clutter. Thanks for that link. I'd been on there but had somehow not seen that page. Unfortunately though I don't feel any the wiser. It does seem to indicate some kind of anaemia - but produced by what, I do not know...

  • Have a look at this site:

    Hematocrit

    Hematocrit is a blood test that measures the percentage of the volume of whole blood that is made up of red blood cells. This measurement depends on the number of red blood cells and the size of red blood cells.

    nlm.nih.gov/medlineplus/enc...

    What Abnormal Results Mean

    Low hematocrit may be due to:

    •Anemia

    •Bleeding

    •Destruction of red blood cells

    •Leukemia

    •Malnutrition

    •Nutritional deficiencies of iron, folate, vitamin B12, and vitamin B6

    •Overhydration

  • Hi Marre, thanks for that. Looking at the causes, I can only assume this is part of a generalised drug-induced illness from taking Carbamazepine. Apparently it can bring on SLE (is that right? I mean systemic lupus), but it's rare. But then it's rare to get neutropenia from it and I seem to have managed that.

    More worrying though is the fact that I was showing signs of neutropenia, and was just into 'normal' and no more with my haematocrit, BEFORE I went on Carbamazepine, so the questions is, is the drug causing this, making it worse, or is it happening anyway as a degeneration and it's nothing to do with Carbamazepine at all?

You may also like...